Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 22, NWS Huntsville, AL

March 24, 2023Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 24, 2023, 11:25 PM CDT for Franklin County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 11:25 PM CDT (04:25 UTC)
Expired
Mar 24, 2023, 11:46 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 9:27 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:35 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 24, 8:35 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
835 PM CDT Fri Mar 24 2023

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 543 PM CDT Fri Mar 24 2023

A line of strong to severe thunderstorms continues to push east
across western Mississippi. Several supercell thunderstorms have
developed south of this line into central Mississippi as well
along a secondary warm front with the loss of daytime heating.
Despite some cooling early this evening in NW Alabama and near
the AL/MS border, the area may still have surface based
instability between 100 and 500 J/KG in place, especially south of
the Tennessee River. Plenty of effective shear is already in
place in NW Alabama of 40 to 60 knots. Effective shear has also
increased over the past hour to between 200 and 300 M2/S2 as well.

Timing for the main period of severe weather still looks to be
along and ahead of the pre-frontal trough axis that is currently
producing this robust convection over western Mississippi. This
would be mainly between 10 PM and 5 AM on Saturday. The strength
of the low/mid level wind fields suggest some very strong wind
gusts to between 65 and 75 could be possible where we remain
surface based. This may be more south of the Tennessee River, but
several models show very meager CAPE around 100 to 200 J/KG
remaining in place as far north as southern middle Tennessee
overnight. Main threats will be damaging winds and tornadoes.
Though, some large hail might occurred overnight if MUCAPE get
around 1000 J/KG just ahead of the pre-frontal trough axis. Very
heavy rainfall rates are also expected over the area. Though the
area of convection is expected to accelerate and move more quickly
overnight, the very intense rainfall rates could cause some
flooding given (current flash flood guidance of 1.5 to 2.5 inches
in most locations).

Given radar trends and the environment, expect a watch (likely a
tornado watch) to be in place between 9 and 10 PM CDT.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 300 PM CDT Fri Mar 24 2023

After the main line of thunderstorms clear out Saturday morning,
gusty winds up to 45 mph will remain despite lack of rain. With
saturated soils and weakened trees, this time will be particularly
of concern as trees will be at risk of falling more easily than
normal. The aforementioned Wind Advisory is set to expire at 12Z
(7 AM CT) due to gusts dipping below criteria by this time.
Despite being below criteria, Saturday will be a windy day with an
increased pressure gradient over our area. High temperatures are
expected to climb into the mid to upper 70s with mostly clear,
post- frontal skies. The dry weather may be short- lived, however,
as Sunday afternoon brings a low chance (15-20%) for rain south
of the TN River due to a potential stalled boundary in Central AL.
These chances will increase both in likelihood and area in the
evening and overnight, reaching medium chances of 40-60%. By
Monday, rain should clear out NW to SE as a secondary cold front
moves through and continues southeast, allowing a return of mostly
sunny skies.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 300 PM CDT Fri Mar 24 2023

Monday night low temperatures will dip into the upper 40s to lower
50s before a short-lived pattern change begins for the mid-week.
As high pressure builds in from the NW, more seasonal temperatures
(as opposed to above-normal) are expected. Highs are expected to
be in the 60s both Tuesday and Wednesday before beginning to warm
up above-normal again Thursday, reaching the lower 70s as the high
pressure continues eastward. Confidence is still low at this time,
however, by the end of the long-term period, there may be another
system moving through with the capability to produce strong to
severe storms. We will continue to monitor this potential in
future forecast updates.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 24 2023

Increasing wind gusts and gradually lowering cloud heights are
expected throughout this evening and overnight-- leading to
periods of MVFR conditions. As strong to severe storms move
through overnight, AWWs may be needed to account for lightning
and/or strong winds within the vicinity of both MSL and HSV.
Between 03Z and 09Z, wind shear may result from an approaching
cold front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CDT Saturday for ALZ001>010-016.

TN...Wind Advisory until 7 AM CDT Saturday for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....HC
LONG TERM....HC
AVIATION...HC

In the hours before

Special weather statement, Mar 24, 9:58 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
958 PM CDT Fri Mar 24 2023

ALZ001-002-250345-
Lauderdale AL-Colbert AL-
958 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Underwood-Petersville, Waterloo, Riverton, Wright and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for northwestern
Alabama.

&&

LAT...LON 3500 8770 3489 8765 3477 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0257Z 253DEG 62KT 3488 8826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Local storm report, Mar 24, 11:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     1 WSW FLORENCE          34.82N 87.68W
03/24/2023                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON AUTOMOBILE WITH ENTRAPMENT IN
            THE SEVEN POINTS AREA OF FLORENCE.

&&
Local storm report, Mar 24, 11:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND GST     2 E MUSCLE SHOALS       34.75N 87.61W
03/24/2023  E66 MPH          COLBERT            AL   OFFICIAL NWS OBS

            MUSCLE SHOALS ASOS (KMSL) REPORTED A GUST OF
            57 KT OR 66 MPH.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:58 PM CDTSpecial Weather StatementHUNColbert47 min
Mar 24, 10:05 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale40 min
Mar 24, 10:20 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Mar 24, 10:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence49 min
Mar 24, 10:58 PM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone47 min
Mar 24, 11:12 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Lauderdale, Lawrence, Limestone, Madison, Morgan63 min
Mar 24, 11:45 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence45 min
Mar 25, 12:06 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison39 min
Mar 25, 12:13 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Marshall, Morgan32 min
Mar 25, 12:21 AM CDTTornado WarningHUNLawrence, Limestone, Madison, Marshall, Morgan24 min
Mar 25, 12:27 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan48 min
Mar 25, 12:41 AM CDTSevere Thunderstorm WarningHUNJackson, Madison49 min
Mar 25, 12:46 AM CDTTornado WarningHUNJackson, Madison, Marshall, Morgan29 min
Mar 25, 1:06 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall24 min
Mar 25, 1:08 AM CDTTornado Warning Tornado observedHUNDeKalb, Jackson, Marshall37 min
Mar 25, 1:20 AM CDTTornado WarningHUNDeKalb, Jackson25 min
Mar 25, 1:24 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson51 min
Mar 25, 1:28 AM CDTSpecial Weather StatementHUNMarshall47 min
Mar 25, 1:29 AM CDTTornado WarningHUNDeKalb, Jackson14 min
Mar 25, 1:44 AM CDTSpecial Weather StatementHUNDeKalb, Marshall46 min
Mar 25, 2:02 AM CDTSpecial Weather StatementHUNEtowah13 min
Mar 24, 11:39 PM CDTSevere Thunderstorm WarningHUNLincoln36 min
Mar 24, 11:58 PM CDTTornado WarningHUNFranklin, Lincoln, Moore32 min
Mar 25, 12:22 AM CDTTornado WarningHUNFranklin, Moore24 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.